Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 13, 2011, 3:42 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 13, 2011, 3:42 AM HST (13:42 UTC)
- Expired
- Jan 13, 2011, 6:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 73 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 13, 5:18 AM HST | FLASH FLOOD | Maalaea, HI | FLASH FLOOD CAUSED ROCK SLIDE CLOSED THE HONOAPIILANI HIGHWAY BETWEEN MAALEA AND UKUMEHAME. |
| Jan 13, 6:18 AM HST | FLASH FLOOD | Kihei, HI | SOUTH KIHEI ROAD CLOSED BETWEEN NORTH KIHEI ROAD AND WELAKAHAO ROAD DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602 WGHW50 PHFO 131342 FFWHFO HIC009-131645- /O.NEW.PHFO.FF.W.0008.110113T1342Z-110113T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 342 AM HST THU JAN 13 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 645 AM HST * AT 335 AM HST...RADAR SHOWED VERY HEAVY RAIN OVER A LARGE PORTION OF MAUI...INCLUDING WEST MAUI FROM KAHAKULOA TO NAPILI TO LAHAINA. HEAVY SHOWERS WERE ALSO AFFECTING SOUTH MAUI...AND PORTIONS OF WINDWARD MAUI. ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS WERE APPROACHING MAUI FROM THE WEST AND SOUTH. * LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PAIA...SPRECKELSVILLE...WAIEHU...KAPALUA...KAANAPALI...LAHAINA... OLOWALU...PUKALANI...KIHEI AND WAILEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF HEAVY RAIN PERSISTS. LAT...LON 2110 15668 2098 15620 2050 15633 2082 15674 $$ BIRCHARD
2 follow-up statements
879 WGHW50 PHFO 131346 CCA FFWHFO HIC009-131645- /O.COR.PHFO.FF.W.0008.110113T1346Z-110113T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 346 AM HST THU JAN 13 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 645 AM HST * AT 335 AM HST...RADAR SHOWED VERY HEAVY RAIN OVER A LARGE PORTION OF MAUI...INCLUDING WEST MAUI FROM KAHAKULOA TO NAPILI TO LAHAINA. HEAVY SHOWERS WERE ALSO AFFECTING SOUTH MAUI...AND PORTIONS OF WINDWARD MAUI. ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS WERE APPROACHING MAUI FROM THE WEST AND SOUTH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAIA...SPRECKELSVILLE...WAIEHU...KAPALUA...KAANAPALI...LAHAINA... OLOWALU...PUKALANI...KIHEI AND WAILEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF HEAVY RAIN PERSISTS. LAT...LON 2110 15668 2098 15620 2050 15633 2082 15674 $$ BIRCHARD
956 WGHW70 PHFO 131536 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 536 AM HST THU JAN 13 2011 HIC009-131645- /O.CON.PHFO.FF.W.0008.000000T0000Z-110113T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI IN MAUI COUNTY- 536 AM HST THU JAN 13 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 645 AM HST... MAUI CIVIL DEFENSE REPORTS THAT HONOAPIILANI HIGHWAY IS CLOSED BETWEEN MAALAEA AND OLOWALU DUE TO A ROCK SLIDE...AND DEBRIS ON THE ROADWAY. IN ADDITION...HANA HIGHWAY IS CLOSED IN THE EAST BOUND DIRECTION AT MALIKO GULCH. HEAVY RAIN AND THUNDERSTORMS CONTINUE TO MOVE OVER MAUI FROM THE WEST...AND THE THREAT OF FLASH FLOODING REMAINS HIGH AS THE GROUND IS SATURATED. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUKU... WAIKAPU...WAIEHU...PAUWELA...PAIA...MAKAWAO...LAHAINA...KAHULUI... HONOKOWAI...HALIIMAILE AND HAIKU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THE WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF FLOODING PERSISTS. LAT...LON 2110 15668 2098 15620 2050 15633 2082 15674 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 3:40 AM HST, 2 minutes earlier.
Area forecast discussion, Jan 13, 3:40 AM HST, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 340 AM HST THU JAN 13 2011 .SYNOPSIS... UNSETTLED WEATHER WILL PERSIST FOR ANOTHER DAY BEFORE DRIER CONDITIONS SETTLES IN FOR THE REST OF THE WEEK. A MODERATE SOUTHERLY WIND FLOW TODAY WILL EASE FURTHER...TO LIGHT AND VARIABLE BY SATURDAY. ANOTHER COLD FRONT IS EXPECTED TO BRING ANOTHER BOUT OF WEATHER TO THE ISLANDS LATE SUNDAY INTO MONDAY. && .DISCUSSION... THE COLD FRONT BECAME DIFFICULT TO LOCATE ONCE IT PAST KAUAI ABOUT 8 PM HST WEDNESDAY EVENING. IT IS EXPECTED TO EITHER WEAKEN OR MOVE NORTH...AWAY FROM THE ISLANDS TODAY. THE HEAVY SHOWERS AND STORMS THAT WERE STUCK OVER WESTERN OAHU DURING WEDNESDAY EVENING FINALLY MOVED RAPIDLY EAST NEAR MIDNIGHT AND IS NOW LOCATED OVER THE VALLEY ISLE AND LANAI. THE BIG ISLAND HAS BEEN RATHER QUIET DURING THE PAST 24 TO 36 HOURS. SOME SHOWERS DID TRIED TO GET GOING OVER THE SOUTH AND EAST SIDE OF THE ISLAND DURING THE EVENING BUT THEY WERE SHORT LIVED. WE ANTICIPATE THE ACTIVITY OVER MAUI COUNTY TO WORK ITS WAY THERE LATER TODAY. THE DISSIPATING OR DEPARTING FRONT WILL NOT HELP THE CAUSE OF DIMINISHING THE THREAT OF HEAVY SHOWERS AND STORMS TODAY. WE MAY HAVE LOST SOME...NOT ALL...OF THE DYNAMICS AS THE SHORT WAVE TROUGH PULLS OUT. THE GFS MODEL...AT LEAST...IS STILL SUGGESTING SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FOR TODAY WITH MOISTURE EXTENDING TO ABOVE 30000 FEET. GIVEN A WELL SATURATED GROUND...ANY MORE SHOWERS...AND IT DOES NOT NEED TO BE HEAVY...CAN CAUSE PROBLEMS. HENCE...THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH AT LEAST THIS AFTERNOON. THE WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS WILL HAS BEEN RENEWED AS PER REASONING NOTED ABOVE. THE POSITIVE PART IS THE WINDS. THE STRONG AND GUSTY SOUTHWEST WINDS HAVE PRETTY MUCH ABATED. SO FOR THE EXCEPTION OF THE BIG ISLAND SUMMITS...ALL WIND RELATED ADVISORY/WARNING ARE CANCELED. THE WINDS WILL STAY PRETTY MUCH SOUTHERLY INTO THE WEEKEND AND TRENDING LIGHTER INTO FRIDAY. THE NEXT COLD FRONT IS EXPECTED TO REACH KAUAI SUNDAY AFTERNOON... FOLLOWED BY OAHU SUNDAY EVENING...MAUI COUNTY EARLY MONDAY MORNING AND THE BIG ISLAND MONDAY AFTERNOON. INITIALLY...WE ARE FORECASTING FOR ONLY SHOWERS. THIS WILL LIKELY CHANGE IN THE COMING DAYS AS MODELS ARE STARTING TO SUGGEST HEAVIER SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. WE ARE CALLING FOR THE RETURN OF TRADES THE SECOND HALF OF NEXT WEEK OR ONCE THIS FRONT WASHES OUT OVER THE BIG ISLAND AREA. && .MARINE... THE GALE WARNING IS CANCEL FOR THE KAUAI/KAIWI/PAILOLO CHANNELS AND OFFSHORE WATERS. DITTO FOR THE SMALL CRAFT ADVISORY FOR THE REMAINING HAWAIIAN WATERS. SWELL WISE...A NEW LARGE WEST NORTHWEST SWELL IS SLATED TO ARRIVE FRIDAY NIGHT WITH SURF HEIGHTS NEARING THE WARNING THRESHOLDS ALONG NORTH AND WEST FACING SHORES SATURDAY. ELSEWHERE...THE ROUGH...SHORT PERIOD SURF ALONG SOUTH AND WEST FACING SHORES...FROM THE STIFF SOUTHWEST WINDS...WILL BE EASING OFF THURSDAY. && .AVIATION... AIRMET REMAINS UP FOR MT OBSC OVER THE SMALLER ISLANDS. AIRMET ALSO REMAINS IN EFFECT FOR MOD ICING FROM KAUAI TO MAUI...AND FOR MOD TURB FOR THE ENTIRE STATE. TSRA ARE NOW MOVING THRU MAUI COUNTY... BRINGING PREVAILING MVFR CONDS AND BRIEF IFR CONDS. HOWEVER...CONDS OVER THE WESTERN HALF OF THE STATE ARE STARTING TO IMPROVE...AS TSRA HAVE MOSTLY MOVED OUT...LEAVING BEHIND AREAS OF STRATIFORM -RA/RA AND TEMPO MVFR CIGS/VIS. CONDS WILL IMPROVE BY TONIGHT FOR THE REST OF THE STATE AS THE FRONT DISSIPATES AND CIGS GRADUALLY LIFT. TURB MAY ALSO DECREASE SOMEWHAT BY THIS AFTERNOON AS SOUTHERLY WINDS DECREASE A BIT. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH CONTINUES TO UNTIL 6 PM HST TODAY FOR ALL HAWAIIAN ISLANDS. WINTER STORM WARNING ALSO REMAINS IN EFFECT TO UNTIL 6 PM HST TODAY FOR THE BIG ISLAND SUMMITS. THE WIND ADVISORY REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS TO UNTIL 6 PM TODAY BUT IS CANCELED FOR HALEAKALA SUMMIT AND ELSEWHERE. THE GALE WARNING IS CANCELED EFFECTIVE IMMEDIATELY FOR THE KAUAI KAIWI AND PAILOLO CHANNELS AND OFFSHORE WATERS NORTH OF THE ISLANDS. THE SMALL CRAFT ADVISORY IS CANCELED AS WELL FOR THE REMAINING HAWAIIAN WATERS. && PUBLIC/MARINE...LAU AVIATION...HARRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 12, 3:55 PM HST | Gale Warning | HFO | 12 hr | |
| Jan 12, 3:56 PM HST | Special Marine Warning | HFO | 77 min | |
| Jan 12, 4:59 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 12, 5:39 PM HST | Special Marine Warning | HFO | 111 min | |
| Jan 12, 5:51 PM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Jan 12, 6:31 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 9:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 11:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 11:33 PM HST | Flash Flood Warning | HFO | Honolulu | 9 hr |
| Jan 13, 12:37 AM HST | Special Marine Warning | HFO | 53 min | |
| Jan 13, 12:45 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 30 min |
| Jan 13, 12:54 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jan 13, 1:24 AM HST | Special Marine Warning | HFO | 96 min | |
| Jan 13, 1:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 13, 2:55 AM HST | Special Marine Warning | HFO | 95 min | |
| Jan 13, 3:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 13, 4:11 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 13, 4:31 AM HST | Special Marine Warning | HFO | 59 min | |
| Jan 13, 5:03 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 13, 5:21 AM HST | Special Marine Warning | HFO | 24 min | |
| Jan 13, 5:39 AM HST | Special Marine Warning | HFO | 36 min | |
| Jan 13, 6:02 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jan 13, 7:42 AM HST | Special Marine Warning | HFO | 63 min | |
| Jan 13, 8:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Jan 13, 8:37 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Jan 13, 8:43 AM HST | Special Marine Warning | HFO | 62 min | |
| Jan 13, 9:18 AM HST | Special Marine Warning | HFO | 65 min | |
| Jan 13, 9:39 AM HST | Small Craft Advisory | HFO | 18 hr | |
| Jan 13, 9:45 AM HST | Special Marine Warning | HFO | 35 min |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.